Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 23, NWS Aberdeen, SD

December 6, 2011Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Dec 6, 2011, 10:52 AM CST for Grant County, Roberts County, South Dakota. It took effect at Dec 6, 2011, 6:00 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2011, 10:52 AM CST (16:52 UTC)
In effect from
Dec 6, 2011, 6:00 PM CST
Expired
Dec 6, 2011, 10:15 PM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WWUS73 KABR 061652
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 AM CST TUE DEC 6 2011

...STRONG WINDS ALONG THE SISSETON HILLS THIS EVENING...

.A TROUGH OF LOW PRESSURE WILL WORK ITS WAY ACROSS THE REGION THIS
EVENING. DOWNSLOPE WINDS WILL INCREASE ON THE LEE SIDE OF THE
SISSETON HILLS AND ALONG HIGHER ELEVATIONS AHEAD OF THE TROUGH
PASSAGE. THIS WILL AFFECT AREAS ALONG I-29.

SDZ008-021-070500-
/O.NEW.KABR.WI.Y.0023.111207T0000Z-111207T0600Z/
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
1052 AM CST TUE DEC 6 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT. 



* WINDS WILL INCREASE THIS EVENING OUT OF THE WEST TO SOUTHWEST TO 25
  TO 35 MPH WITH GUSTS TO 50 MPH. WINDS WILL BEGIN TO DIMINISH
  AFTER MIDNIGHT.


* STRETCHES OF I-29 ALONG HIGHER ELEVATIONS AND THE LEE SIDE OF
  THE SISSETON HILLS WILL BE AFFECTED.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
995 
WWUS73 KABR 070415
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CST TUE DEC 6 2011

SDZ008-021-070515-
/O.CAN.KABR.WI.Y.0023.000000T0000Z-111207T0600Z/
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
1015 PM CST TUE DEC 6 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS ARE EXPECTED INTO THE OVERNIGHT HOURS...BUT THEY
LIKELY WILL NOT MEET WIND ADVISORY CRITERIA...THEREFORE THE
ADVISORY WAS CANCELLED.

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 6, 8:59 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 6, 8:59 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
859 AM CST TUE DEC 6 2011

.UPDATE...

AVIATION DISCUSSION UPDATED FOR 12Z TAF ISSUANCE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH THURSDAY
FORECAST CHALLENGES INCLUDE NON-TYPICAL TEMPERATURES TONIGHT ALONG
WITH SNOW POTENTIAL LATE WEDNESDAY THROUGH THURSDAY.

CURRENTLY...WITH SURFACE HIGH PRESSURE REPOSITIONING SOUTH AND
EAST OF THE CWA...SURFACE WINDS ARE RESPONDING BY PICKING UP FROM
THE SOUTH AROUND 5 TO 10 MPH. THIS HAS HELPED CURTAIL THE
TEMPERATURE FREE-FALL...WITH READINGS RANGING GENERALLY FROM 10
BELOW ZERO TO 10 ABOVE ZERO...AMID A MOSTLY CLEAR SKY.

NO NOTABLE CHANGES THIS MORNING IN THE FORECAST MODELS. THE NEXT
LOW PRESSURE SYSTEM TO INFLUENCE WEATHER OVER THE REGION IS
SWEEPING THROUGH WESTERN CANADA RIGHT NOW. THIS LOW PRESSURE
SYSTEM WILL DRAW WARMER AIR INTO THE CWA...BUT THE WARMER AIR DOES
NOT REALLY ARRIVE UNTIL LATE TODAY AND DURING THE OVERNIGHT
TONIGHT. HAVE HOURLY TEMPERATURES STEADYING OUT BRIEFLY THIS
EVENING...BEFORE SLOWLY WARMING INTO WEDNESDAY. THE OTHER
NOTEWORTHY FORECAST TIDBIT IS FORECAST WINDS OVERNIGHT. HAVE
INTRODUCED 4KM ABRWRF WIND SPEEDS AND TEMPERATURES IN THE LEE OF
THE PRAIRIE COTEAU OVERNIGHT WHILE INVERSION WINDS ARE OUT OF THE
SOUTHWEST. ASSUMING THERE IS NO SNOW ON THE GROUND TO BLOW
AROUND IN THE LEE OF THE COTEAU...THE ONLY NOTEWORTHY IMPACT HERE
IS SOME STRONG WINDS /20 TO 30 MPH WITH GUSTS UP TO 45 MPH/
TONIGHT.

THERE IS STILL A BACK-SIDE COLD FROPA ASSOCIATED WITH THIS LOW
PRESSURE SYSTEM SLATED TO PUSH THROUGH THE CWA LATE IN THE DAY ON
WEDNESDAY...WHICH COULD PROMOTE A FEW ISOLATED SNOW
SHOWERS/FLURRIES OVER THE CWA LATE WEDNESDAY INTO THURSDAY AND LOW
POPS/WEATHER MENTION FOR SNOW PERSISTS...MAINLY ACROSS THE
MISSOURI RIVER VALLEY REGION OF THE CWA. SO...COLD TODAY...WITH A
WARMING TREND LATE...AND PERSISTING OVERNIGHT INTO
WEDNESDAY...FOLLOWED BY A NOTABLE DROP BACK DOWN TO BELOW NORMAL
COLD ON THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
AN UPPER LEVEL SHORTWAVE WILL BE OVER THE NORTHERN PLAINS TO START
THE PERIOD AND WILL EXIT TO THE EAST DURING THE DAY FRIDAY.
NORTHWEST FLOW WILL THEN BE DOMINANT THROUGH SATURDAY...THEN SOME
DIFFERENCES BEGIN TO SHOW UP IN THE MODELS. THE GFS BRINGS AN
UPPER RIDGE ACROSS THE AREA LATE IN THE WEEKEND BEFORE A SHORTWAVE
TRACKS ACROSS THE CENTRAL ROCKIES SUNDAY NIGHT AND ACROSS SOUTH
DAKOTA ON MONDAY. THE ECMWF NEVER BRINGS A RIDGE THROUGH...AND
SHOWS A SHORTWAVE DROPPING OUT OF CANADA AND ACROSS THE STATE ON
MONDAY.

AT THE SURFACE...HIGH PRESSURE SETTLES IN OVER THE PLAINS THURSDAY
NIGHT THEN GETS PUSHED EAST LATER IN THE DAY FRIDAY AND FRIDAY
NIGHT AS A TROUGH ASSOCIATED WITH LOW PRESSURE OVER CENTRAL CANADA
DIGS DOWN THE LEE OF THE ROCKIES. THIS FEATURE MOVES VERY LITTLE
THROUGH THE WEEKEND...KEEPING WAA OVER THE AREA. THE ECMWF IS MORE
AGGRESSIVE WITH FINALLY TRACKING THE TROUGH/FRONT ACROSS THE CWA
SUNDAY NIGHT...WHILE THE GFS HAS IT MOVING THROUGH DURING THE DAY
MONDAY. MODEL TIME SECTIONS SHOW LITTLE IN THE WAY OF MOISTURE
THROUGHOUT THE ENTIRE PERIOD...SO WILL LEAVE THE EXTENDED FORECAST
DRY AT THIS TIME.

TEMPERATURES WILL BE FAIRLY COOL ON FRIDAY UNDER THE INFLUENCE OF
HIGH PRESSURE WITH HIGHS IN THE TEENS TO MID 20S. WILL THEN SEE
WAA DEVELOP AHEAD OF THE AFOREMENTIONED SURFACE TROUGH...WHICH
WILL RESULT IN ABOVE NORMAL TEMPERATURES SATURDAY THROUGH MONDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST AT KATY/KABR/KPIR TODAY WITH JUST SOME
PASSING HIGH CLOUDS. ACROSS KMBG...CIGS AROUND 500 FT OR BELOW
WILL CONTINUE THRU MORNING HOURS WITH VSBYS DROPPING TO AROUND 2SM
AT TIMES IN BR AND -SN. CONDITIONS EXPECTED TO IMPROVE QUICKLY TO
VFR DURING THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 6, 4:52 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
452 AM CST TUE DEC 6 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
452 AM CST TUE DEC 6 2011 /352 AM MST TUE DEC 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.